Monday, September 13, 2010

Cognitive - no smart title (yet)

After our last visit, dear blogging community, my life became sucked up by work, medical tests, waiting for medical test results, stress from waiting for test results and visits to doctors. Let’s see where we left off on our story . . .

I met with the neurologist who was going to do 8 hours of testing. Or so I was told by my primary care physician (PCP). Neuro had me to do some memory tests, but it was not 8 hours of testing. We talked about all my aches, pains and groans, which included, but were not limited to: sweats, swollen neck glands, headache, dry eyes, intestinal issues, restless legs, confusion/memory issues, fatigue and sleep problems. Neurologist’s diagnosis was depression, “can’t be anything related to chemo since that was so long ago and research doesn’t support it”. We talked about quitting my high stress job and doing something else. Referred to psychiatrist to review my antidepressants and see what needed adjusting because of said depression.

In looking back, I realized that my cognitive skills were still a little skewed. I wasn’t functioning at the level I was before cancer; couldn’t multitask or remember things. I found that I had to start making lists to ensure that the multiple facets of my job were done and that nothing fell through the cracks. A great amount of energy was expended on ensuring and remembering. I also found that I couldn’t cook more than one thing at a time; something was always getting burnt. Before cancer, I could cook an entire dinner for 10 people without any problems.

Shrinky dink (psychiatrist) didn’t totally agree with neurologist’s opinion that the memory issues couldn’t be related to chemo. But he upped the dosage of Wellbutrin that I was already on anyway. Shrinky wanted me to take 3 Wellbutrin tablets and he faxed in a refill to my pharmacy. Okay, easy enough and I started on Friday morning taking 3 pills from my PCP’s prescription . . heck, not going to waste the money spent on the drugs. I felt weird and wired. After picking up the new prescription on Saturday, I placed it aside, since I already had an open bottle from my PCP’s prescription. I took 3 pills on Saturday and again on Sunday. I am definitely weird and wired, but now my breathing is a little challenged. So glad I’m not doing this while trying to work!

I sort my prescriptions, supplements and vitamins into pill sorters on Sundays for the following week. Yep, sorters, plural. I opened the new bottle of Wellbutrin and noticed that it was a different size and color from my old bottle. Long story short – my old prescription was 300 mg not 150 mg as I thought. So I was taking 900 mg of Wellbutrin. Poison Control stated that seizures are the number one side effect at this higher dose, so get thyself to the hospital. N O W. Poison Control called the ER while we were enroute and the ER was ready for me. They offered a lovely charcoal beverage and an overnight stay in their guest accommodations, hooked up to monitors, to ensure that I did not have a seizure.

Follow up with rheumatologist resulted in him seeing something on my hip xray and ordering a MRI. The results of the MRI were okay for the hip; however, it showed that I had a cyst on my ovary. Radiologist suggested following up with an ultrasound, which happened the next week.

Fear and worry were tops, with a little more depression thrown in for good measure. Follow up with Shrinky Dink where I tell him I’m still not doing well with the memory and confusion (this is where he adds the Prozac).

Meet with gynecology nurse practitioner for ultrasound results, who also did a pap smear. Haven’t had one of those since my partial hysterectomy in 1996! Results came back with some endometrial cells. What? Endometrial? I don’t have a uterus or cervix; how can it be endometrial? Second pathology opinion, not endometrial but something else (I don’t recall what it was). But to be safe and sure that it’s not cancer, let’s have you do a colposcopy. Yada, yada, blah, blah, blah. That’s all I heard after the word “cancer”.

Follow up with Shrinky Dink, where I tell him I’m still having issues with memory and confusion and have now added another worry about cancer. He noted that despite the higher doses of antidepressants, I was still having memory and confusion issues; ergo, cognitive issues weren’t necessarily caused by depression. I asked, and he agreed, to support my request to work part time. By Thursday, I would be so fatigued that my whole weekends were spent getting rested up for the next week. If fatigue and cognitive issues are rated as a 10 (on a scale of 1-10) while on chemo, then this current fatigue and brain stuff was rated a 5. I work 8 am to 1 p.m. Monday – Thursday (this was the company’s choice on how to meet the doctor’s recommendation of 20 hours per week).

My number one reason for working a reduced schedule was simply this: the freedom from the fear that my company would terminate me due to the time away from work to have all these tests and doctor/counselor/acupuncturist visits to find out what was causing the cognitive issues. Second reason was to address the fatigue so we could have some type of life. Third reason was for some time to work on, well, me! Go to the gym as well as take time to get back to planning and eating healthy. I realized that from the time of the diagnosis in June 2008 until June 2010, my focus was on ensuring that I had my job and that things were cool for Vic.

I am aware that in the grand scheme of the universe that having a cloud of “probably benign” hanging over my head, with fatigue and cognitive issues really aren’t a big deal. I am also aware that things could be worse. But why am I having the cognitive issues?

Stay tuned for Part 2. Time for me to elliptical myself to Hawaii (mentally).

1 comment:

  1. Is Shrinky Dink confusing anxiety with depression? Could it be that all the worry is causing you not to concentrate on more mundane isues such as your job?
    Wellbutrin works fine for many people but for some it actually increases anxiety.
    I am so sorry that things are so muddled right now. I am not sure with the neurologist is correct about chemo not causing these things. Taxol's effects are very long lasting in many people. Nerve damage.
    I wish you the best getting all of this sorted.